Texas, 2022

Flash Flood in Texas, January 8, 2022

January 8, 2022 · NWS LCH · 1 event in 1 county or zone

Heavy rain from a slowly moving warm front produced localized flooding in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain from a slowly moving warm front produced localized flooding in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 8, 6:06 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 8, 6:06 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
606 PM CST Sat Jan 8 2022

.DISCUSSION...
For 00z TAFs, MVFR ceilings so far this evening, but expecting
them to lower to IFR later tonight. Shower and thunderstorm
activity will be off and on tonight and through much of the day
tomorrow, so IFR/MVFR ceilings looks most likely until we get
behind the front.

&&

.PREV DISCUSSION... /issued 343 PM CST Sat Jan 8 2022/

DISCUSSION...
SHORT TERM [This afternoon through Monday]...
The warm front that lifted out of the gulf earlier this morning
now extends across north Louisiana. The warm, moist airmass in
it's wake along with a weak disturbance moving along the upper
Texas coast is providing support for widespread showers and
thunderstorms. The majority of convection this afternoon has
remained over southeast Texas in closer proximity to the two
features. Expect this trend to continue through the evening and
overnight hours as short range guidance has backed off of PoPs
considerably across Acadiana.

The storm prediction center continues to highlight southeast
Texas and southwest Louisiana in a marginal risk for severe
weather through the evening. Radar derived velocity profiles
show decent low level directional shear and a few strong to
severe storms will still be possible through the early evening.
Scattered showers and thunderstorms will continue through the
overnight hours especially across southeast Texas, but there will
likely be a dip in intensity. Observed rainfall rates have been
high at times within some storms this afternoon, but little
training has occurred. A low end risk of flash flooding will
continue through this evening.

Conditions will remain marginally favorable for severe weather
into Sunday with SPC expanding the marginal risk area to cover
nearly the entire region. Individual cells will be the biggest
concern through the morning with a cold front induced squall line
expected to push through the area during the afternoon and early
evening.

Precipitation will come to an end Sunday evening following the
frontal passage with brisk northwesterly winds developing in it's
wake which will continue through the day Monday. Monday
night/Tuesday morning will be the coldest morning of this cycle
with a light freeze expected across interior southeast Texas and
central Louisiana and frost possible to the coast.

Jones

LONG TERM [Tuesday through Sunday]...

At the start of the long term period, the forecast area will be
located beneath a large mid-level ridge aloft with a broad elongated
Canadian high pressure at surface that extends from the northeast US
down into Texas and covering most of the east coast. As a result
clear skies will allow a slow but gradual warmup in temperatures...
Tuesday afternoon into Friday. Aloft the ridge finally gives way to
an incoming trof pattern that will allow southern and northern jets
to move towards each other while a surface moisture returns off the
gulf ahead of the next frontal sys late Thursday into Friday. Look
for showers to return on late Friday into Saturday as the Canadian
airmass moves into Texas making the southern Louisiana coast by
Saturday. Clouds clearing Saturday afternoon with afternoon highs a
bit cooler. morning low temperatures return to the 30s Sunday
morning.

MARINE...
Scattered to widespread showers and thunderstorms will continue to
develop across the coastal waters this afternoon into Sunday in
response to an advancing warm front and the subsequent approach of
a cold front. A few of these storms will have the potential to be
strong to severe. Away from storms, moderate southeasterly winds
will persist this afternoon before weakening somewhat late
tonight. A cold front will push through the coastal waters Sunday
afternoon bringing the precipitation to an end. Strong and gusty
offshore flow will develop behind the front and persist through
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  76  39  54 /  70  80  10   0
LCH  65  77  44  57 /  40  60  20  10
LFT  66  80  45  56 /  50  70  20  10
BPT  66  77  45  58 /  70  60  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ450-452-
     455-470-472-475.

     Small Craft Exercise Caution until midnight CST tonight for
     GMZ430-432-435.

&&
Hazardous weather outlook, Jan 8, 3:43 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
343 PM CST Sat Jan 8 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-092145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
343 PM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop over
the gulf of Mexico and move inland through the afternoon and
overnight hours. A few of these storms will have the potential to be
strong to severe with one or two tornadoes, damaging winds and large
hail. In addition to the severe weather threat, periods of heavy
rainfall will also be possible that could lead to localized flash
flooding should storm training occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Today's showers and thunderstorms will continue into Sunday and pose
a low end risk for severe weather. Isolated brief spin- up
tornadoes, damaging straightline wind gusts or marginally severe hail
will be possible with the stronger storms. The severe weather threat
will end Sunday afternoon into Sunday evening following the passage
of a cold front.

A light freeze is possible for Monday night into Tuesday morning for
portions of interior southeast Texas and central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-092145-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
343 PM CST Sat Jan 8 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop over
the gulf of Mexico and move inland through the afternoon and
overnight hours. A few of these storms will have the potential to be
strong to severe with waterspouts, strong winds and large hail.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A chance for showers and thunderstorms will continue until passage
of a cold front late Sunday. Some storms could produce gusty winds
or an isolated waterspout.

Strong offshore winds and rough seas will develop in the wake of the
cold front. Small craft advisories will likely be required from
Sunday through at least Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-092145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
343 PM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue to develop over
the gulf of Mexico and move inland through the afternoon and
overnight hours. A few of these storms will have the potential to be
strong to severe with waterspouts, strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A chance for showers and thunderstorms will continue until passage
of a cold front late Sunday. Some storms could produce gusty winds
or an isolated waterspout.

Strong offshore winds and rough seas will develop in the wake of the
cold front. Small craft advisories will likely be required from
Sunday through at least Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 8, 3:33 PM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
333 PM CST Sat Jan 8 2022

TXZ180-201-082215-
Hardin TX-Tyler TX-
333 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southwestern Tyler
and northwestern Hardin Counties through 415 PM CST...

At 332 PM CST, Doppler radar was tracking a strong thunderstorm near
Votaw, or near Thicket, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thicket, Wildwood, Votaw and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3066 9457 3062 9449 3048 9432
      3027 9465 3049 9473
TIME...MOT...LOC 2132Z 218DEG 16KT 3037 9474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Warthen
Special weather statement, Jan 8, 4:33 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
433 PM CST Sat Jan 8 2022

TXZ180-259-082300-
Northern Jasper TX-Tyler TX-
433 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of Tyler and
northeastern Jasper Counties through 500 PM CST...

At 433 PM CST, Doppler radar was tracking a strong thunderstorm near
Warren, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Woodville, Kirbyville, Warren, Town Bluff, Fred, Spurger,
Roganville, Magnolia Springs, Mt. Union, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3113 9390 3054 9388 3053 9455 3077 9460
TIME...MOT...LOC 2233Z 229DEG 35KT 3069 9437

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Erickson
Special weather statement, Jan 8, 7:24 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
724 PM CST Sat Jan 8 2022

TXZ180-259-090215-
Northern Jasper TX-Tyler TX-
724 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of Tyler and northern
Jasper Counties through 815 PM CST...

At 723 PM CST, Doppler radar was tracking a strong thunderstorm near
Warren, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland,
Spurger, Magnolia Springs, Mt. Union, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3103 9447 3107 9426 3095 9411 3065 9399
      3052 9442 3053 9454 3090 9463
TIME...MOT...LOC 0123Z 222DEG 24KT 3064 9446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Warthen
Special weather statement, Jan 8, 8:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
854 PM CST Sat Jan 8 2022

TXZ180-201-090345-
Hardin TX-Tyler TX-
854 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southwestern Tyler
and northwestern Hardin Counties through 945 PM CST...

At 853 PM CST, Doppler radar was tracking a strong thunderstorm over
Thicket, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren, Thicket, Wildwood, Votaw and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3049 9454 3069 9458 3072 9456 3056 9422
      3035 9457 3033 9468 3049 9473
TIME...MOT...LOC 0253Z 222DEG 22KT 3043 9462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Warthen
Special weather statement, Jan 8, 9:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
900 PM CST Sat Jan 8 2022

TXZ180-259-260-090345-
Northern Newton TX-Northern Jasper TX-Tyler TX-
900 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of northeastern Tyler,
west central Newton and northeastern Jasper Counties through 945 PM
CST...

At 859 PM CST, Doppler radar was tracking a strong thunderstorm near
Town Bluff, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Newton, Town Bluff, Browndell, Spurger, Jamestown,
Roganville, Harrisburg and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3066 9417 3088 9430 3099 9421 3114 9398
      3085 9374
TIME...MOT...LOC 0259Z 224DEG 16KT 3083 9411

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Warthen

The radar

The Houston radar (KHGX), 125 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
January 8, 9:10 PM CST to 10:10 PM CST
Where
Hardin County, 7.54 mi N of Votaw to 10.74 mi N of Bragg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.539, -94.674

Three to six inches of rain fell in Hardin and Tyler Counties during the afternoon. Flash flooding at Votaw and a few surrounding communities created unpassable roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003946.